MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. PANTA NAIL. 10MM DIA. X 180MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

ASCENSION ORTHOPEDICS, INC. PANTA NAIL. 10MM DIA. X 180MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number PAN-1010-10180
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Discomfort (2330); Implant Pain (4561); Insufficient Information (4580)
Date of Event 11/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, after a trauma surgery, fourteen (14) weeks post op, the patient heard a "click".X-rays show fused site, but proximal portion of panta nail.10mm dia.X 180mm, just distal to lower compression slot, is broken.It is unknown how this adverse event was handled.Patient current health status is unknow.
 
Additional Manufacturer Narrative
A1: patient information updated.B7: other relevant history, including preexisting medical conditions updated.H6: codes updated.
 
Additional Manufacturer Narrative
H3, h6: the product has not been received at the aus site for evaluation, but photographs were provided.The complaint was confirmed.The following investigative actions were performed.Complaint history review: the complaint history review identified no similar reported events for this device.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is provisionally acceptable.Dhr/batch record review: identified no issues or manufacturing abnormalities which could have caused or contributed to the reported event.This review determined that the device met manufacturing specifications upon release for distribution.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.Clinical/medical evaluation: based on the documentation provided, definitive contributing clinical factors could not be concluded.It is unknown if the early onset of progressive weightbearing (approximately 2 weeks prior to recommendation in the surgical technique) could have contributed to the reported event.The patient impact included the reported click with onset of ankle pain, diagnostic imaging, nail-slot fracture in the presence of ¿fused site¿, and subsequent ¿revision¿/removal of 2 proximal screws with an anticipated transient convalescence phase.Further patient impact cannot be determined.The patient status was reportedly, ¿fair¿.The complaint alleges that revision surgery was required.As the product has not been received for evaluation, it could not be determined whether the device contributed to the reported event.As the product has not been received for evaluation, a definitive root cause could not be determined.The panta nail is a single-use implant made of titanium.The implant is an intramedullary nail used to fixate fractures of the ankle/lower leg.Potential causes for the reported event include incorrect surgical technique, inappropriate patient selection, and premature or excessive loading of the implant.The panta2 instructions for use state that the panta implants ¿are not intended to replace normal body structure or bear the weight of the body in the presence of incomplete bone healing.Load bearing or weight bearing in the presence of a delayed union or non-union may eventually contribute to or cause implant breakage¿.Based on this investigation, the need for corrective action is not indicated as no non-conformances or manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.
 
Additional Manufacturer Narrative
B1, b4: description updated.
 
Event or Problem Description
It was reported that, after an internal fixation performed on (b)(6) 2022, the patient heard a "click".X-rays show fused site, but proximal portion of panta nail.10mm dia.X 180mm, just distal to lower compression slot, is broken.A revision surgery was performed on (b)(6) 2022, where the two (2) proximal screws were removed.Patient current health status is fair.

Brand Name
PANTA NAIL. 10MM DIA. X 180MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15956500
Report Number3002788818-2022-00169
Device Sequence Number4938495
Product Code HSB
UDI-Device Identifier10381780504313
UDI-Public10381780504313
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K181639
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2024
Device Model NumberPAN-1010-10180
Device Catalogue NumberPAN-1010-10180
Device Lot Number191655
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2022
Supplement Date Received by Manufacturer12/12/2022
01/09/2023
01/24/2023
Initial Report FDA Received Date12/11/2022
Supplement Report FDA Received Date12/19/2022
01/09/2023
01/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/12/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age67 YR
Patient SexMale
Patient Weight120 KG